Share this:
tk7312000

IBS or something else?

Posted by @tk7312000 in Digestive Health, Jul 16, 2011

I was diagnosed with IBS last November. My GI has had me on multiple medications to treat the symptoms. It now seems like I have the exact same symptoms that I had last year at this time. I continue to have no appetite, loose stools, and weight loss. I started last March at 145lbs and am now down to 116lbs. Does anyone have any suggestions? I have done a food journal, changed my diet, etc....I am tired and need suggestions!

ambermartin

Posted by @ambermartin, Jul 16, 2011

What meds were you put on last year? Did they help? Do you still take them?

tk7312000

Posted by @tk7312000, Jul 17, 2011

I do not remember the names of all of them. I know a few were anti depressants. The one I am on now that works 95% of the time is Lomotil (sp?). It's to stop the loose stools. I have also been put on multiple antibiotics in the beginning because they thought it was an infection. The only ones that helped were the Lomotil, which I continue to take. I am 28 years old.

ambermartin

Posted by @ambermartin, Jul 17, 2011

Maybe you need some vitamin B12. Because of my Crohn's I have trouble absorbing it and when my levels are low I feel the same way. I take a 1000mg shot every four weeks and it really helps!

For the loose stools I take colestid, which is actually for high cholesterol, but by binding the extra bile that my body doesn't use it really works to make things more solid.

tk7312000

Posted by @tk7312000, Jul 17, 2011

Do you take anything for appetite? I'm so tired of battling this everyday!

ambermartin

Posted by @ambermartin, Jul 17, 2011

No, but the vitamin B12 helps with that. Also if you have loose stools Iron is suppose to help with both of those.

You should ask your doctor, even your family doctor, just to check your blood for any vitamin deficiencies.

tk7312000

Posted by @tk7312000, Jul 22, 2011

Thank you Amber. I go back next week and will ask him about this. Just frustrating and seems like you can never get a straight answer from the doctors.

tk7312000

Posted by @tk7312000, Aug 5, 2011

What are the side effects of colestid? I have been taking Lomotil and the side effects are really starting to get to me.

ambermartin

Posted by @ambermartin, Aug 6, 2011

No side effects for me!

tk7312000

Posted by @tk7312000, Jul 17, 2011

I do not remember the names of all of them. I know a few were anti depressants. The one I am on now that works 95% of the time is Lomotil (sp?). It's to stop the loose stools. I have also been put on multiple antibiotics in the beginning because they thought it was an infection. The only ones that helped were the Lomotil, which I continue to take. I am 28 years old.

lanacavassa

Posted by @lanacavassa, Jul 21, 2011

When you take multiple antibiotics you kill all the bacteria in the gut (the good ones too) the gut has to stay in balance. You can replace the good bacteria with pro-biotics that are in live cultured yogurt or supplements.

powerpen

Posted by @powerpen, Jul 19, 2011

You folks will have to excuse me as I'm new at this... I am replying to your post because it's the closest one to my pridicament...First off... what is IBS...???

Secondly, this is the only group that even comes close to my situation.

My brother is 62 years old. He is a paranoid-schizophrenic with a few other things thrown in.

I am his legal guardian and he lives with me. He is taking psychotic meds every day and sees a doctor once a month for for this condition and to get his monthly prescriptions re-filled. It's the law in my state... Nevada. He receives SSI Disability and Medi-Caid.

He had been off medication for almost 20 years before I got my guardianship in April of 2008. So far this condition is in check and he really has come a long way with this illness.

About a year ago he started losing weight. From about 160 lbs. down to his present weight of about 134.

I got him the usual gamut of every test imaginable. Blood work... upper GI... lower GI... 2 endoscopy... 2 colonoscopy... 2 Cat scans... MRI... you name it and I took care of it.

His first blood test came back saying he was Anemic... but subsequent tests have proved other-wise... no anemia at the present time...

He was found to have a slightly swollen esophagus but cancer tests at Comprehensive Cancer Centers Of Nevada proved to be negative... also all the tests with his gastro-interologist... He was prescribed Nexium and Polyethyline Glycol powder and has been taking these meds along with his others for about 7 months.

The only diagnosis at the present time is "a small cyst" on his liver and he is scheduled for an "ultra-sound" in September and I am so beside myself at this tremendous weight loss that i have scheduled a 'follow-up" at the cancer center for next week.

Something is going on and for the life of me i can't find out what it is... have already been told it is NOT the mixture of meds he ingests every day but i feel it is something that is "hiding"... someplace in his body...

And he has a "huge" appetite and can eat more food than I've ever seen one person eat on a continuous basis.

His regular daily meds are:

Ambilify 30 mg... 1 per day

Nexium DR 40 mg... 1 per day

Prozac 20 mg... 3 per day

Respiridone 3 mg... 2 per day

Benztropine MES 1 mg... 1 per day

Ciproflocaxin HCL 500 mg... 1 per day for a rash on his back

Polyethyline Glycol powder... 1 capfull per day

Well... that's it... I hope I was explicit enough for anyone out there to maybe point me in another direction... sometimes layman's medicine is the best medicine.

Thank You...

email: powerpen1@cox.net








kariulrich

Posted by @kariulrich, Jul 19, 2011

This is my personal opinion- I think many times vascular disease is over looked when it comes to the GI tract and symptoms. The arteries that supply the gut can develop stenosis for a variety of reasons. When this happens our bodies adapt by making collateral blood flow. In some cases the collateral blood flow is not enough and you can develop an abdominal angina.
Here is great link that explains it better: http://www.mayoclinic.com/health/intestinal-ischemia/DS00459

tk7312000

Posted by @tk7312000, Jul 22, 2011

Thank you Kari! The enough sounds very familiar. I will be sure to check with my doc on this also!

afternoonnapper1

Posted by @afternoonnapper1, Aug 9, 2011

Totally agree with Kari - I went through the WHOLE GI workup and found out years later that it all comes down to a vascular issue. My celiac and mesenteric arteries were completely blocked.

kariulrich

Posted by @kariulrich, Aug 9, 2011

Hi AfternoonNapper- (love your name- I can relate)! I had a celiac bypass 2 years ago. If you don't mind me asking what has been your treatment? How did the diagnosis come about. I have a vascular disease called fibromuscular dysplasia. I had a cath angiogram that confirmed median arcuate ligament compression.

AfternoonNapper likes this
afternoonnapper1

Posted by @afternoonnapper1, Aug 9, 2011

OMG! So glad to stumble across you. I just last week went to the Cleveland Clinic and got my diagnosis of intimal FMD. I had renal, celiac, and mesenteric bypass in 2005. Unfortunately, it failed - I lost my left kidney, but my inferior mesenteric collateralized enough that I am not having major GI symptoms now. We found out about the blockages when my blood pressure went sky high and wouldn't respond to medication. My family practioner had one other patient in his career who had uncontrolled blood pressure due to renal artery stenosis, so he sent me for an MRA. It showed the renal stenosis and the celiac and mesenteric blockages. I'm blogging about FMD and trying to raise awareness. I've even applied for the Mayo Clinic's scholarship to the upcoming social media summit (you know, if you want to go read my essay and like it, lol). Also, I'm on Twitter as AfternoonNapper and have both a personal FB page and one for The Afternoon Nap Society if you'd like to connect there too!

kariulrich

Posted by @kariulrich, Aug 9, 2011

Ok- we have way to much in common! I am also working on an essay also for Mayo Social Media Summit- it would be real cool if we could meet there!!!! I am on FB, Twitter and Linkedin. I am very familiar with Cleveland Clinic, I helped a young girl from South Africa get medical care - her story is on the Cleveland Clinic web site. I am FMDGirl on twitter- I will look you up on FB. I would love to chat with you sometime! Here is a link to a support group we started in the midwest, there are other FMDers that Blog also 🙂
http://www.mwva.org- SO COOL you are using social media for awareness!

beachwalker

Posted by @beachwalker, Aug 6, 2011

This has been removed for violation of our <a href='/terms-of-use'>terms of use</a>.

tk7312000

Posted by @tk7312000, Aug 12, 2011

I'm confused? What has been removed? did I post something I was not suppose to?

beachwalker

Posted by @beachwalker, Aug 13, 2011

Im confused too... I don't know why the reply was removed!

Please login or become a member to post a comment.